Volume 45, Number 1, January-February 2011
|Page(s)||39 - 89|
|Published online||15 April 2010|
Finite element approximation of kinetic dilute polymer models with microscopic cut-off
Dept. of Mathematics, Imperial College
London, London SW7 2AZ, UK. email@example.com
2 Mathematical Institute, University of Oxford, 24–29 St Giles', Oxford OX1 3LB, UK. firstname.lastname@example.org
Revised: 6 October 2009
We construct a Galerkin finite element method for the numerical approximation of weak solutions to a coupled microscopic-macroscopic bead-spring model that arises from the kinetic theory of dilute solutions of polymeric liquids with noninteracting polymer chains. The model consists of the unsteady incompressible Navier–Stokes equations in a bounded domain Ω ⊂ , d = 2 or 3, for the velocity and the pressure of the fluid, with an elastic extra-stress tensor as right-hand side in the momentum equation. The extra-stress tensor stems from the random movement of the polymer chains and is defined through the associated probability density function that satisfies a Fokker–Planck type parabolic equation, crucial features of which are the presence of a centre-of-mass diffusion term and a cut-off function in the drag and convective terms, where L ≫ 1. We focus on finitely-extensible nonlinear elastic, FENE-type, dumbbell models. We perform a rigorous passage to the limit as the spatial and temporal discretization parameters tend to zero, and show that a (sub)sequence of these finite element approximations converges to a weak solution of this coupled Navier–Stokes–Fokker–Planck system. The passage to the limit is performed under minimal regularity assumptions on the data. Our arguments therefore also provide a new proof of global existence of weak solutions to Fokker–Planck–Navier–Stokes systems with centre-of-mass diffusion and microscopic cut-off. The convergence proof rests on several auxiliary technical results including the stability, in the Maxwellian-weighted H1 norm, of the orthogonal projector in the Maxwellian-weighted L2 inner product onto finite element spaces consisting of continuous piecewise linear functions. We establish optimal-order quasi-interpolation error bounds in the Maxwellian-weighted L2 and H1 norms, and prove a new elliptic regularity result in the Maxwellian-weighted H2 norm.
Mathematics Subject Classification: 35Q30 / 35J70 / 35K65 / 65M12 / 65M60 / 76A05 / 82D60
Key words: Finite element method / polymeric flow models / convergence analysis / existence of weak solutions / Navier–Stokes equations / Fokker–Planck equations / FENE
© EDP Sciences, SMAI, 2010
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.